Massachusetts, 2004

Flood in Massachusetts, September 18, 2004

September 18, 2004 · NWS ALY · 1 event in 1 county or zone

The remnants of Hurricane Ivan moved across the region during September 17th and 18th, dropping anywhere from three to locally in excess of six inches of rain in many locations across Eastern New York and adjacent Western New England. 50" of rainfall during the two day event.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The remnants of Hurricane Ivan moved across the region during September 17th and 18th, dropping anywhere from three to locally in excess of six inches of rain in many locations across Eastern New York and adjacent Western New England. Hardenburg, in Ulster County, unofficially reported the most with 7.50" of rainfall during the two day event. The heavy rains combined with an unusually saturated ground and a high water table from previous heavy rains, produced significant runoff and resultant flooding across the region. The majority of flood damage sustained from the heavy rainfall was confined to roadways, with many roads, bridges and culverts being washed out by floodwaters. Landslides and serious erosion occurred in the Town of Hardenburg in Ulster County as the Esopus Creek overflowed its banks. Ulster County was especially hard hit as the Emergency Management Official for that county has estimated up to 2 Million dollars of damage to infrastructure, while little if any personal property damage was noted. That county has been declared eligible for aid through FEMA. Personal damage, estimated at nearly half a million dollars was noted in Schoharie County. Additional damage occurred to several docks and boats moored along Catskill Creek and the Mohawk River. Low-lying portions of mobile home parks in the Village of Ravena were also evacuated due to flooding during this event. While power was temporarily shut off and some telephone service was disrupted in many of the flooded areas, no serious injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 18, 12:25 PM EST, 5 minutes earlier.

Area forecast discussion, Sep 18, 12:25 PM EST, 5 minutes before
AREA FORECAST DISCUSSION..UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
125 PM EDT SAT SEP 18 2004

.SHORT TERM (TODAY)...UPDATED AGAIN TO REMOVED ALL RAIN FROM
FORECAST. IT HAS MOVED OFF TO THE NORTHEAST...A BIT QUICKLY THAN
EXPECTED. TWEAKED OTHER GRIDS ALSO.

.LONG TERM (SUNDAY THROUGH FRIDAY)...SEE PREVIOUS DISCUSSIONS.
&&

.AVIATION...CONDITIONS WILL CONTINUE TO IMPROVE NORTH TO SOUTH THIS
AFTERNOON. VFR CONDITIONS AT KALB AREA MID TO LATE AFTERNOON AND AT
KPOU AREAS BY EARLY THIS EVENING. SKIES WILL EVENTUALLY CLEAR OUT
TONIGHT AS HIGH PRESSURE BUILDS IN.
&&

.HYDROLOGY...RIVER FLOOD WARNINGS REMAIN IN EFFECT... DEALING WITH
RUNOFF. THE OTHER FLOOD WARNINGS HAVE BEEN ALLOWED TO EXPIRE. THERE
MAY STILL BE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND
UNDERPASSES FOR THE NEXT FEW HOURS. AND COUNTRY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS MAY
REMAIN FLOODED...BUT EVERYTHING WILL GRADUALLY RECEDE THIS AFTERNOON
AND EVENING. RAINFALL REPORTS IN THE WARNING AREAS HAVE RANGED FROM
2 TO OVER 5 INCHES.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&
Hazardous weather outlook, Sep 18, 3:29 AM EST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
429 AM EDT SAT SEP 18 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
INCLUDING THE CITIES OF...ALBANY...AMSTERDAM...ARLINGTON...BEACON...
BELLOWS FALLS...BENNINGTON...BRATTLEBORO...CANAJOHARIE...CATSKILL...
CHATHAM...CLIFTON PARK...COBLESKILL...COHOES...COLONIE...DELMAR...
EAST GREENBUSH...ELLENVILLE...FONDA...GLENS FALLS...GLOVERSVILLE...
GREAT BARRINGTON...HERKIMER...HOOSICK FALLS...HUDSON...
HUDSON FALLS...HUNTER...ILION...INDIAN LAKE...JOHNSTOWN...KINGSTON...
LAKE GEORGE VILLAGE...LATHAM...LITTLE FALLS...LONDONDERRY...
MANCHESTER...MECHANICVILLE...NASSAU...NEW MILFORD...NEW PALTZ...
NORTH ADAMS...OLD FORGE...PAWLING...PITTSFIELD...POUGHKEEPSIE...
RENSSELAER...RHINEBECK...ROTTERDAM...SALEM...SARATOGA SPRINGS...
SAUGERTIES...SCHENECTADY...SCOTIA...SPECULATOR...STRATTON...
TORRINGTON...TOWNSHEND...TROY...WARRENSBURG...
WATERVLIET AND WHITEHALL
429 AM EDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...
HEAVY RAINFALL HAS OCCURRED AND WILL CONTINUE TO OCCUR IN
SOUTHEASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND THROUGH AT
LEAST THIS MORNING...AND PERHAPS INTO MID AFTERNOON FROM LITCHFIELD
COUNTY WEST INTO ULSTER COUNTY.  A FLOOD WATCH IS IN EFFECT THROUGH
11 AM.  ANY REPORTS OF RAINFALL IN EXCESS OF 1.5 INCHES...OR STREAMS
OUT OF THEIR BANKS...WOULD BE APPRECIATED AT THE NATIONAL WEATHER
SERVICE IN ALBANY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Sep 18, 10:43 AM EST, 1 hour 47 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
1142AM     SAT SEP 18 2004
#1 0000001 000
FMON WLSR AP30
03406    FILE 28   SP MONROE NY1350200                       SEP 18-04
TO       APB

 IN THE TOWN OF BLOOMING GROVE, ORANGE COUNTY, CR-44 , SEVEN SPRINGS MTN ROAD
IS CLOSED BETWEEN ST 208 AND SEVEN SPRINGS ROAD IN THE TOWN OF MONROE UNTIL
FURTHER NOTICE DUE TO TREE AND POWER LINES DOWN.EXPECTED DURATION OF CLOSURE IS
UNKNOWN AT THIS TIME.

AUTH AND SENT SGT/SC BRUCE R FURBECK  11-41AM

OPER - FURBECK,BRUCE R                1142
Local storm report, Sep 18, 10:45 AM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1145 AM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      COEYMANS                42.47N 73.79W
09/18/2004                   ALBANY             NY   LAW ENFORCEMENT

            STATE RT 143, WELLS FLATS/SR 144 NEAR ECKS FARMS/MILLER
            ROAD AT 9W FLOODED

0900 AM     FLASH FLOOD      RAVENA                  42.48N 73.81W
09/18/2004                   ALBANY             NY   LAW ENFORCEMENT

            RT 9W FLOODED

1000 AM     FLASH FLOOD      GILBOA                  42.40N 74.40W
09/18/2004                   SCHOHARIE          NY   EMERGENCY MNGR

            SOUTH GILBOA RD, BEAR LADDER ROAD REDLING RD, STATE RT 30
            CLOSED DUE TO FLOODING

&&
Local storm report, Sep 18, 10:51 AM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1151 AM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1150 AM     FLASH FLOOD      WEST BRATTLEBORO        42.86N 72.60W
09/18/2004                   WINDHAM            VT   FIRE DEPT/RESCUE

            WHETSTONE BROOK NEAR BANKFUL AND RISING.

&&
Local storm report, Sep 18, 11:05 AM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1205 PM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1203 PM     FLASH FLOOD      SCHODACK CENTER         42.55N 73.68W
09/18/2004                   RENSSELAER         NY   EMERGENCY MNGR

            STATE ROUTE 150 CLOSED IN A NUMBER OF LOCATIONS DUE TO
            FLOODING.

&&
Local storm report, Sep 18, 11:27 AM EST, 1 hour 3 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
1226PM     SAT SEP 18 2004
#2 0000002 000
FPTJ WLSR APTS
00736    FILE 28   PD PORT JERVIS                            SEP 18-04
TO       APB

AT 1130HRS ON 9/18/04 THE MAYOR OF THE CITY OF PORT JERVIS GARY
LOPRIORE DECLARED A STATE OF EMERGENCY FOR THE CITY OF PORT JERVIS NY
ALL ROADS ARE CLOSED DUE TO SEVERE FLOODING. ROADS ARE OPEN TO EMERGENCY
VEHICLES ONLY

AUTH AND SENT SGT JAMES FLYNN
OPER - FLYNN,JAMES                    1226
Local storm report, Sep 18, 11:37 AM EST, 53 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
1236PM     SAT SEP 18 2004
#1 0000001 000
CMAR WLSR APTS
01083    FILE 28   SP MARGARETVILLE  NY1120300               SEP 18-04
TO       DELAWRAE COUNTY AGENCIES   NATIONAL WEATHER SERVICE

ROAD CONDITION REPORT FOR DATE:  09/18/02   TIME: 12:10PM

COUNTY(S) AFFECTED:  DELAWARE

ROADWAY(S) AFFECTED:  MAIN ST V/MARGARETVILLE
                      BRIDGE ST V/MARGARETVILLE

CONDITIONS:  ROADWAYS EXPERIENCING FLOODED CONDITIONS AND HAVE BEEN CLOSED AND
MANNED BY THE MARGARETVILLE FIRE DEPARTMENT.  MAIN ST IS CLOSED FROM THE SOUTH
AT COUNTY ROUTE 3 TO THE NORTH AT STATE ROUTE 30.  ACCESS TO BRIDGE ST AND MAIN
ST FROM STATE ROUTE 28 IS CLOSED.  STATE ROUTE 28 REMAINS OPEN.  INGRESS/EGRESS
FROM THE VILLAGE OF MARGARETVILLE VIA MARGARETVILLE MOUNTAIN RD IS OPEN.

AUTH AND SENT INV DAVID C LENNON                 12-30PM
OPER - LENNON,DAVID C                 1236

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Northern Berkshire

When
September 18, 12:30 PM EST to 2:55 PM EST
Where
Northern Berkshire forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

The Hoosic River exceeded its flood stage of 9.0', cresting at 9.12' at 13:30 EST on 9/18/04 at the Williamstown gage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424825.